Advice please!: Good morning all, my doc wants me... - Thyroid UK

Thyroid UK

120,227 members139,880 posts

Advice please!

Nessynu profile image

Good morning all, my doc wants me to add some T4 back into my meds as I've been on T3 only for over 2 years. Unfortunately his instructions were very vague. He said to take 25mg in the morning but I neglected to ask him when do I take my morning dose of T3. Do I leave it a hour after T4? Also how soon will I feel the effects of T4. Any advice would be much appreciated.

25 Replies
shaws profile image
shawsAdministrator

You can take both together with one glass of water and wait an hour before eating.

After a few weeks, if you're not improving phone and tell GP you will have to stop T4.

Some professionals think that T4 (inactive) is more important than T3

(active),T4 should convert to T3 as one is an inactive hormone and the other is the active one.

I will also state I'm not medically qualified but had to diagnose myself with hypo as no doctors/specialists/ or anyone could diagnose me even when TSH was 100.

Nessynu profile image
Nessynu in reply to shaws

Thanks Shaw. Doc is an advocate for T3 thank goodness but he said some people do better on a combination.

SlowDragon profile image
SlowDragonAdministrator

Which brand of levothyroxine have you got

Many people find different brands are not interchangeable

You can take levothyroxine at same time as T3

Can take at bedtime if prefer. Can be more convenient and possibly more effective

verywellhealth.com/best-tim...

Bloods should be retested 6-8 weeks after any dose change or brand change in U.K.

Always test as early as possible in morning before eating or drinking anything other than water and last dose levothyroxine 24 hours before test

Nessynu profile image
Nessynu in reply to SlowDragon

Thank you Slowdragon I'm on Thybon T3 and Amdipharm T4. Dic wants a retest in 6 weeks so thats a good sign.

Why does he want you to add in T4? Why did you go T3 only in the first place?

Nessynu profile image
Nessynu in reply to greygoose

Hi Greygoose, I was getting sicker by the week on T4 alone so I found a doc that would prescribe T3. Its definitely help with lot of symptoms but still fatigued so doc said a lot of his patients do better on a combo.

SlowDragon profile image
SlowDragonAdministrator in reply to Nessynu

Many hashimoto’s patients do best on levothyroxine plus small dose T3 (eg 3 x 5mcg T3 split through day)

Trial and error what suits each person

Essential to regularly retest vitamin D, folate, ferritin and B12 too

Nessynu profile image
Nessynu in reply to SlowDragon

Thanks Slowdragon. Vitamin D and B12 are above range due to supplementing so next step is to test my Iron. I've done my 1st adrenal saliva test yesterday so awaiting those results. I've never tried a combination as I've always been on T4 or T3 alone so I'm hoping it help with fatigue . It really is trail and error!

greygoose profile image
greygoose in reply to Nessynu

Yes, I understand that. But seems strange to go from T4 only to T3 only. Didn't you try a combo first?

Nessynu profile image
Nessynu in reply to greygoose

Its is strange but my regular GP is against any T3 meds so even though I'm from Ireland I've had to source a GP in the UK that understands T3 and would prescribe zHe saw my bloods and said my body was screaming for T3 and I was switched over soon afterwards.

greygoose profile image
greygoose in reply to Nessynu

Very strange.

Nessynu profile image
Nessynu in reply to greygoose

Maybe its because I told my new doc that T4 made me feel really sick. On t4 only I was dizzy, loosing the power in my legs, my memory was so bad that I couldn't drive as I couldn't remember how to work the gears! It was so traumatic and I ended up in hospital for 10 days getting all sorts of tests and scans. As soon as I went t3 only it all resolved.

greygoose profile image
greygoose in reply to Nessynu

Well, if that's the case, if it was the T4 causing all those problems, it seems equally strange to be ading the T4 back in again. Do be careful, because the odds are, nothing has changed and T4 still isn't right for you. I'm on T3 only because T4 made me bad. I've tried a couple of times to reintroduce it, but it still isn't good for me.

Nessynu profile image
Nessynu in reply to greygoose

Can I ask how it mad you bad? What kind of symptoms etc. Im not sure if it was the fillers/brand etc of T4 or if I just wasn't converting it that was the problem. Also can I ask how many times a day you dose your T3. Thanks so much.

greygoose profile image
greygoose in reply to Nessynu

It's difficult to describe. I didn't have the terrible symptoms you had. I put on an awful lot of weight, which upset the endo because she said I should be losing weight, now I was taking levo! But it just made me feel unwell generally: tired, depressed - far more so than before I started it. And, I just noticed such a difference when I changed to T3 only! And, the times I've tried taking levo again, with my T3, I just don't feel well. And it's such a relief when I stop taking it again! Funny thing is, I don't have a conversion problem.

I take all my T3 in one go. Have always taken it in the morning, but recently have been trying to switch to taking it at night. But I keep forgetting to take it. I just can't get into the new routine, so may have to go back to taking it in the morning again.

Nessynu profile image
Nessynu in reply to greygoose

Thanks for this information greygoose. Are you on slow release t3? Mine is fast release so thats probably why I need to take 3 doses a day. God these thyroid conditions are a minefield! I really wish it was a case of taking my meds in the morning and getting on with my day. 😔

greygoose profile image
greygoose in reply to Nessynu

No, not slow release. I wouldn't take slow release even if I could find it, because my gut is not that reliable. But the peak doesn't bother me.

Nessynu profile image
Nessynu in reply to greygoose

Thank you. I may need to source another doc possibly outside of Ireland unfortunately.

greygoose profile image
greygoose in reply to Nessynu

Not easy to find a half-way decent doctor, where thyroid is concerned.

Nessynu profile image
Nessynu in reply to greygoose

No its not easy at all. Thanks again.

greygoose profile image
greygoose in reply to Nessynu

You're welcome. :)

How long will it take forT4 to "kick in" as I'm nervous about being overmedicated. Doc has said to reduce T3 by 5mg a week.

greygoose profile image
greygoose in reply to Nessynu

Not sure that it will 'kick in' at all. If you weren't doing well on T4 only, the odds are that you weren't converting it very well. T4 is basically a storage hormone, and doesn't do very much until it is converted into T3. If you don't convert well, then it really doesn't have much of a kick. So, very unlikely you're going to become over-medicated!

How on earth do you reduce T3 by 5 mcg a week? T3 has to be exactly the same dose every single day. If you suddenly take 5 mcg less one day, it's going to confuse the hell out of your body! I really don't think this doctor has much idea what he's doing! lol

For what it’s worth, I ended up going T3 only as I couldn’t get well on a combo. I had lingering things like a frozen shoulder and what I was certain was arthritis in a couple of my finger joints.I stopped T4 and within about two weeks everything resolved! It was as if the T4 was ‘blocking’ the T3 from getting to the cells. I explained this to my very supportive endo who agreed. She said while they couldn’t really explain it, it wasn’t the first time she’s seen this.

So worth bearing in mind if you start to feel worse in the coming weeks - it may not necessarily be the reduction in T3. Personally, (and I’m not an expert either, just personal experience) I wouldn’t reduce T3 for about 5/6 weeks. That would allow the T4 to start to build up and take effect without making you feel worse in the meantime. T3 will reduce in 3/4 days so you wouldn’t get over medicated. As shaws said though I doubt if it’ll do anything at all.

Nessynu profile image
Nessynu in reply to Murphysmum

Thank you Murphysmum this is very helpful information!

You may also like...